News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Miscellaneous Nephrology Topics

Question: Abnormal/High Creatine Levels


 Lisa0001 - Mon Jan 31, 2005 5:17 pm

Hi,

During a recent blood workl -- creatine level was 1.6 --- couple of years ago creatine level was 0.9

I am 26 -- drawing of blood work done again today, I have some knee pain and some back pain but no other abnormal symptoms

How high is to high and what can cause this? Thanks
 Dr. Anthony Solomon - Mon Jan 31, 2005 7:49 pm

Hi,

The levels you quote suggest that you are referring to Creatinine , and not Creatine kinase.

Creatinine is a protein produced by muscle and released into the blood.
The amount produced is relatively stable in a given person and the level in the serum is therefore determined by the rate it is being removed. It is an important marker of kidney function.
Normal range for healthy adults is 0.4-1.2mg/dl.

The level of serum creatinine is usually elevated in acute and chronic renal failure. If kidney function falls, the creatinine level rises. Very muscular persons, such as weight lifters may have a higher creatinine level, which is normal for them.

I hope this information is helpful.


Dr Anthony Solomon
MB BS DTM&H DIP.VEN FRSM
 nelson1600 - Tue May 03, 2005 2:34 pm

My Grandfather is in his late 60's, which to me is still young. His father will be 95 this year and is still alive, well, and living 100% on his own.

In 1982, my grandfather under went quadruple bypass surgery. Everything was fine until late 2003, he went into the hospital with Heart Failure.

He has been told that he has Congestive Heart Failure, by early 2004 he was back in the hospital again. Apparently this time, we almost lost him. His blood pressure and blood oxygen both stayed extremely low. Through medication and a 2 month stay in ICU, his vitals improved, his organs began to respond. They gave him a pacemaker to help his heart. I am not sure of all of the medications he is on, but I know that he goes to the hospital once a week for Infusion. This trip to the hospital, they almost removed his Galbladder due to inflamation -- but as they were prepping him for surgery, they some how managed to figure out that it was his heart --

He made one more trip to the hospital in late 2004 for a couple of weeks, but I honestly don't know why they kept him that long. He seemed to be doing well and all of his vitals were o.k..

Now we're in May of 2005, he went back to the hospital after several days of nausea and no appetite. The doctors tell him that they are going to keep him for a week to observe him while making changes to his medication.

This afternoon my grandmother told me that his creatinine level is at a 3.8 -- apparently that is high and a strong indication that his kidney's are not performing properly. But the kidney doctor also said that the high level could be due to a medication - lasics - (i hope that I spelled that right) that they are giving him to pull fluid retention from his body. What are the odds of this being true? Does it sound like he is degressing at a rapid rate or is there any real way of knowing. I've spoken to doctors and looked around on the Internet, all that I get is conflicting information -- "PLEASE HELP" -- we really want to know how strong his chances of survival could be ----

Thanks,

Lucas
 Dr. Anthony Solomon - Wed May 04, 2005 3:32 pm

It is possible that you misunderstood the nephrologist (kidney specialist).

LASIX (if that is what you intended to spell), is a diuretic with the generic name of furosemide. It does not cause an increased level of creatinine. Creatinine is one of the markers of kidney function, and elevations in level are usually as a result of acute or chronic renal failure.

There are various untoward effects of lasix but the common side-effects are lowered levels of potassium, sodium, magnesium and chloride; low blood pressure; elevations in the blood levels of uric acid, glucose and lipids; less commonly gastrointestinal disturbances.

In spite of its side-effects, it is a useful drug in left heart failure as well as in oliguria due to renal failure.

I cannot comment on the prognosis because there a lot of factors to take into account. At this stage, he should be under the care of a nephrologist and cardiologist. I hope your grandfather responds to treatment.

Dr Anthony Solomon
MB BS DTM&H DIP.VEN FRSM
Tropical & Genitourinary Medicine

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here